I am having trouble with tongue twitching which is bothering me and freaking me out a bit. It all started about two or three weeks ago in my left upper eyelid. Then I started to notice the left side of my tongue having tiny tremors or twitches in it. Then my chin. Once in a while, it feels like my throat is also getting an involuntary twitch. That's the scary part. I have had two or three incidents of spontaneous involuntary gagging as a side effect of a couple of medications (phenothiazines). These happened many years ago, but it was very frightening. I am not taking any meds now, haven't for many years. But it just brings it back and worries me. I went to my doctor and he had me stick out my tongue, squeeze his fingers, etc., and everything seems normal. But I am really scared that this could progress to something bigger and more upleasant like uncontrolled gagging. Now I am also noticing a little bit of a tremor in my left arm. I've read some accounts from others that they also have twitching tongues and that alleviated my fears somewhat, but I am still concerned because, well...what if mine is something different? What could be causing this, and what can I do to stop it? I've heard supplements might help. I do tend to be anxious, and have been extra anxious lately although that has improved slightly in recent days. Thanks for any advice you can give me, even it it's just to tell me it's normal and will likely pass.
Hi, Thank you for your question. This muscle spasm is also called as muscle fasciculation & constant twitching appears when the muscle contracts on its own (without nerve stimulation). Most of the times these symptoms occur without any underlying disorder & they are not harmful or may appear after anxiety, hormonal disorder viral illness or long-term illness. However, sometimes this muscle twitching appears as atrophy and weakness of muscle as well. Most likely cause of this twitching with weakness/atrophy of muscle can be when the nerve supplying to muscles is not functioning properly due to any neurological disorder. If you suffer continuous weakness and notice reduced strength of muscle bulk in areas, please arrange an appointment with a neurologist right away who will evaluate the possibilities here. Hope this information proves helpful to you.
Thanks so much, Drl.l Srivastava! This calms me a bit, because it did come on not long after a period of extreme anxiety for me. However, I am now troubled by perisistent dryness and tingling on the left side of my tongue. Some days are better, some worse. It almost feels like my tongue is coated, but I don't see anything like that. I do have a bone spur in my neck and some degenerative issues, so I imagine it is possible that a pinched nerve could be causing it also. I will do as you suggest and make an appointment to see a neurologist for evaluation, as I have indeed also noticed some sensations weakness and twitching in my left-sided facial muscles. I have also begun to take some supplements (electrolytes) to see if this will help. Thank you again for your help!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.